Metformin, also known as metformin hydrochloride, is a medication frequently recommended to patients diagnosed with type 2 diabetes or hyperglycemia. In some cases, it is also employed in treating polycystic ovary syndrome (PCOS). Your liver will create less sugar as a result of this, and your muscle cells will become more sensitive to insulin.
Does Taking Metformin Result in Hair Thinning?
There is scant evidence from scientific studies to suggest that metformin is directly responsible for hair loss. There are a few sporadic reports of persons using metformin experiencing hair loss. An individual with type 2 diabetes who used metformin and another diabetic medication called sitagliptin reported hair loss in their eyebrows and eyelashes.
According to a study, taking metformin for an extended period may result in lower levels of vitamin B-12 and folate in the body. A case-control study conducted in 2015 using a reliable source discovered a connection between people with high blood sugar and alopecia.
Other factors that may be involved in hair loss
Although metformin might not be the source of hair loss, some factors may lead to hair loss. While using metformin, a few things may add to hair thinning, breaking, and falling out. These are the following:
Stress: It’s possible that the body is under pressure due to your medical condition (such as diabetes or PCOS) and that stress could contribute to your temporary loss of hair.
Hormones: Both PCOS and diabetes can affect your hormone balance. Hair growth could be affected by fluctuating hormone levels.
PCOS: Hair loss is a typical symptom of polycystic ovary syndrome (PCOS). Androgens, sometimes known as male hormones, are found in excessively high amounts in women who have polycystic ovary syndrome (PCOS). This hormonal imbalance may, on rare occasions, lead to a particular form of hair loss.
Hyperglycemia: Damage to the blood vessels, which can be caused by high blood sugar, can interfere with the growth of your hair. People with PCOS are more likely to suffer from excessive amounts of sugar in their blood, which can lead to hair loss.
An accumulation of glucose in the body can cause harm to the body’s organs and blood vessels. It is essential to maintain healthy blood vessels to ensure that all parts of the body and hair follicles receive the oxygen and nutrients they require.
A person’s likelihood of acquiring alopecia areata may also be increased if they have type 1 diabetes. This illness causes the immune system to wrongly target the hair follicles, resulting in patchy hair loss. This condition is known as alopecia areata.
Insulin resistance is a condition that frequently affects people who have type 2 diabetes. Insulin resistance occurs when the cells in a person’s body do not react to insulin as they should.
Vitamin B-12 And Metformin
Even while your body does not require a large number of vitamin B-12, not getting enough of it can lead to several major health problems, including the following:
- Hair loss
- A deficiency in energy
- Lack of hunger and appetite
- Weight reduction
Metformin can increase the chance of experiencing side effects associated with a lack of vitamin B-12. If you are worried regarding a vitamin B-12 shortage and are using metformin at the same time, discuss the possibility of boosting your diet with meals that include vitamin B-12, like the following: eggs, beef, fish, and milk. In addition, your physician may suggest that you take a vitamin B-12 tablet.
Natural Hair-Loss Cures
- You can help slow down the pace of hair loss by doing a few essential activities at home, such as the ones listed above.
- Reduce the amount of stress in your life. You can alleviate stress by engaging in activities you enjoy, such as reading, sketching, dancing, or other hobbies.
- Avoid wearing your hair in tight fashions like ponytails or braids since they can cause damage to your strands.
- Avoid applying heat to your hair in hot procedures such as curling or straightening.
- Check that you are getting the right amount of nourishment.
When Should One Go to The Doctor?
Consult your physician if you have observed that the hair is becoming thinner, splitting, or falling out more frequently. Make an appointment to see your doctor as soon as possible if any of the following apply:
- The balding started all of a sudden for you.
- Your thinning hair is making you anxious.
Other Adverse Effects of Metformin
Metformin may induce some unwanted side effects. You should consult a medical professional if you have any adverse effects that linger over a few days. Any patient using metformin who has significant adverse effects while on the medication should seek quick medical assistance.
Common Side Effects
The following are the metformin adverse effects:
- Feeling queasy and throwing up
- A state of weakness or exhaustion
- Stomach upset
- An aching head
- Less typical side effects
- Metformin users may, on rare occasions, be more susceptible to the following side effects:
- Muscular discomfort
- Symptoms of vertigo or lightheadedness
- A lot of extra sweating
Rare Adverse Reactions
- Metformin may, in highly unusual circumstances, lead to anemia. The following are some of the possible signs of anemia:
- Weakened state or condition
- Loss of concentration
- Sleep issues, such as an inability to fall asleep or an increase in daytime sleepiness
- Severe adverse effects
- In severe circumstances, metformin can cause lactic acidosis.
A condition known as lactic acidosis is a potentially fatal complication resulting in lactic acid accumulation within the body. This can result in diabetic coma and even death in specific individuals who have exceptionally high concentrations of lactic acid in their bodies.
Metformin may potentially directly or indirectly contribute to hair loss in some patients. Metformin use has been linked, in highly unusual instances, to a higher risk of experiencing hair loss. Long-term usage of metformin may raise the chance of vitamin B-12 insufficiency, which may increase the likelihood of experiencing hair loss. Nevertheless, it is also likely that the hair loss experienced by patients who take metformin is not caused by the medication but rather by an underlying health condition.